Minnesota, 2005

Blizzard in Minnesota, November 28 to 29, 2005

November 28 to 29, 2005 · NWS FGF · 3 events in 3 counties and zones

[see the event description under the West Polk through South Beltrami Winter Storm event above]

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

[see the event description under the West Polk through South Beltrami Winter Storm event above]

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 28, 4:14 AM CST, 7 hours 25 minutes earlier.

Area forecast discussion, Nov 28, 4:14 AM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
414 AM CST MON NOV 28 2005

.DISCUSSION...MAIN FORECAST CHALLENGE IS WINTER STORM. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE IS CENTERED IN SW
IA...WITH AN INVERTED TROF EXTENDING THROUGH W MN. WHEN LOOKING
AT THE MODELS...MODELS REMAIN IN PRETTY GOOD AGREEMENT...SO LEANED
TOWARDS GFS SOLUTION WHICH HAS BEEN MORE CONSISTENT. SURFACE LOW
CONTINUES TRACKING NE TODAY THROUGH S MN INTO WI...KEEPING THE
AREA UNDER A TIGHT SURFACE PRESSURE GRADIENT WITH THE FREEZING
RAIN CHANGING TO SNOW FROM W TO E BY THIS AFTERNOON. WC MN AND
PARTS OF NW MN REMAIN IN PREFERENTIAL REGION FOR ADDITIONAL
SIGNIFICANT SNOWFALL INTO TONIGHT...WITH ALL OF THE AREA SEEING
STRONG WINDS THAT WILL BLOW ANY SNOW THAT FALLS AROUND. THE WIND
AND SNOW ON TOP OF THE FREEZING RAIN AND ICE COVERED SURFACES...
WILL CONTINUE TO CREATE HAZARDOUS TRAVEL CONDITIONS INTO TONIGHT.
THEREFORE...WILL EXTEND THE CURRENT WINTER WEATHER ADVISORY AND
WINTER STORM WARNING HEADLINES OUT TO 12Z TUE. LATER SHIFTS WILL
NEED TO MONITOR ESPECIALLY THE S PARTS OF THE AREA FOR POTENTIAL
BLIZZARD CONDITIONS AS THE DAY DEVELOPS...AND ALSO MONITOR THE
REMAINDER OF THE DVL AREA THAT DOESNT HAVE AN ADVISORY FOR
POTENTIAL OF BLOWING SNOW PROBLEMS.

THE LOW PRESSURE SYSTEM MOVES OUT OF THE AREA ON TUE...WITH A HIGH
PRESSURE SYSTEM QUICKLY MOVING THROUGH THE AREA ON TUE NIGHT AHEAD
OF ANOTHER LOW PRESSURE SYSTEM THAT MOVES OUT INTO THE PLAINS ON
WED. WITH FRESH SNOW COVER...THINNING CLOUDS AND LIGHT WINDS...NEEDED
TO DROP THE TEMPERATURES SLIGHTLY...PUTTING OVERNIGHT LOWS INTO THE
SINGLE DIGITS AND HIGHS IN THE 15 TO 25 RANGE. SLIGHT CHANCE FOR
LIGHT SNOW STILL LOOKS GOOD ON WED AS BEST LIFT AND MOISTURE WITH
NEXT SYSTEM REMAINS OUTSIDE OF THE AREA. AS FAR AS THE EXTENDED
FORECAST...TOOK A QUICK LOOK...BUT DIDNT MAKE ANY CHANGES AT THIS
TIME DUE TO FOCUSING ON CURRENT STORM. THEREFORE...DAY SHIFT WILL
NEED TO GIVE THE EXTENDED FORECAST MORE ATTENTION TODAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR NDZ039-NDZ049-
     NDZ052-NDZ053.

     WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR NDZ027-NDZ029-
     NDZ030-NDZ038.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR NDZ008-NDZ016-
     NDZ024-NDZ026-NDZ028-NDZ054.

MN...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR MNZ002-MNZ003-
     MNZ029.

     WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR MNZ005-MNZ006-
     MNZ008-MNZ009-MNZ013-MNZ014-MNZ015-MNZ016-MNZ017-MNZ022-
     MNZ023-MNZ024-MNZ027-MNZ028-MNZ030-MNZ031-MNZ032-MNZ040.

     WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR MNZ001-MNZ007.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR MNZ004.

&&

NG
Hazardous weather outlook, Nov 28, 6:51 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
651 AM CST MON NOV 28 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
651 AM CST MON NOV 28 2005

...WINTER STORM WARNING REMAINS IN EFFECT FOR AREAS ALONG AND E OF
A VALLEY CITY TO GRAND FORKS TO ROSEAU LINE TODAY AND TONIGHT...

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE AREA ALONG A
NEW ROCKFORD TO GRAFTON TO HALLOCK LINE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN WILL CHANGE TO SNOW WITH SIGNIFICANT SNOWFALL
ACCUMULATION EXPECTED ALONG AND EAST OF A NEW ROCKFORD TO GRAFTON
TO HALLOCK LINE TODAY AND TONIGHT. THE HIGHEST SNOWFALL TOTALS ARE
EXPECTED IN SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA
WHERE 6 TO 12 INCHES OF SNOW IS ANTICIPATED. IN ADDITION TO THE
SIGNIFICANT ICE ACCUMULATION AND SNOWFALL...STRONG WINDS WILL
CREATE BLOWING SNOW WITH VISIBILITIES REDUCED TO NEAR ZERO AT
TIMES...ESPECIALLY THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT SNOWFALL AND ICE ACCUMULATION AMOUNTS.

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Norman

When
November 28, 11:39 AM CST to November 29, 9:52 AM CST
Where
Norman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Blizzard, Clay

When
November 28, 11:39 AM CST to November 29, 9:52 AM CST
Where
Clay forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Blizzard, Wilkin

When
November 28, 11:39 AM CST to November 29, 9:52 AM CST
Where
Wilkin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484822, 5484823, 5484824.